Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 271, NWS Jackson, MS

May 21, 2001Lowndes County, Oktibbeha County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 21, 2001, 10:31 AM CDT for Lowndes County, Oktibbeha County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 21, 2001, 10:31 AM CDT (15:31 UTC)
Expired
May 21, 2001, 11:15 AM CDT
In force
44 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Lowndes County, MS, Oktibbeha County, MS

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1144 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 211532
SVRJAN

MSC087-105-211615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1031 AM CDT MON MAY 21 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWNDES COUNTY IN NORTHEAST MISSISSIPPI
  OKTIBBEHA COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 1115 AM CDT

* AT 1031 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES WEST OF COLUMBUS...OR ABOUT 8 MILES
  EAST OF STARKVILLE...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR COLUMBUS AT 1055 AM CDT
  BE NEAR NEW HOPE AT 1100 AM CDT

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKEoLY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3350 8871 3333 8873 3339 8830 3358 8827

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:22 AM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, May 21, 5:22 AM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
522 AM CDT MON MAY 21 2001

WILL GO AHEAD AND REMOVE AFTERNOON WORDING ON POPS MOST ZONES
EXCEPT SOUTHEAST AS SHOWERS AND A FEW THUNDERSTORMS DEVELOPING FROM
NATCHEZ...TO JUST NW OF JACKSON UP THROUGH NORTH-CENTRAL MS ON NOSE
OF STRONG THETA ADVECTION ASSOCIATED WITH A 35-45KT LLJ BETWEEN 1-5
KFT. AS MIXING OCCURS LATER THIS MORNING...FEEL THIS ACTIVITY WILL
WEAKEN SOME. THEN STRONGER...RENEWED CONVECTION SHOULD REDEVELOP
AFTER MIDDAY WHEN POTENTIAL FOR SEVERE SHOULD BE MORE PREVELANT AS
INSTABILITY INCREASES WITH DAYTIME HEATING AND THE APPROACH OF
STRONGER JET DYNAMICS GETS VERTICAL MOTION GOING PRETTY WELL. UPDATES
OUT SOON.

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
05/

In the hours before

Special weather statement, May 21, 5:15 AM CDT, 5 hours 16 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
515 AM CDT MON MAY 21 2001

...THUNDERSTORMS...
SEVERE STORMS WILL BE POSSIBLE ACROSS EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI TODAY AND
TONIGHT. THE MAIN SEVERE WEATHER THREATS AREAWIDE WILL BE DAMAGING
STRAIGHT LINE WINDS OF 60 TO 70 MPH...AND LARGE HAIL. THE GREATEST
THREAT FOR SEVERE WEATHER WILL BE ALONG AND NORTH OF A LINE FROM
BASTROP LOUISIANA...TO BELZONI...TO MACON MISSISSIPPI...WHERE A FEW
TORNADOES WILL ALSO BE POSSIBLE THIS AFTERNOON. THE SEVERE WEATHER
THREAT WILL BE FROM THIS MORNING THROUGH THIS EVENING IN THE DELTA
REGION...AND WILL MOVE SOUTHEAST WITH TIME...REACHING SOUTHEAST
MISSISSIPPI THIS AFTERNOON THROUGH LATE TONIGHT. ACTIVATION OF STORM
SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT OFFICIALS
WILL LIKELY BE REQUIRED TODAY AND TONIGHT.

...FLOODING...
SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL TODAY
AND TONIGHT OVER EXTREME SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA...AND MUCH OF MISSISSIPPI. WIDESPREAD FLOODING IS NOT
EXPECTED DUE TO VERY DRY SOIL CONDITIONS. THE HEAVY RAINFALL THREAT
WILL BE FROM THIS MORNING THROUGH THIS EVENING NORTHWEST OF THE
NATCHEZ TRACE PARKWAY...AND THIS AFTERNOON THROUGH TONIGHT
SOUTHEAST OF THE NATCHEZ TRACE PARKWAY. WHERE STRONGER
THUNDERSTORMS OCCUR...AND WHERE MULTIPLE STORMS MOVE OVER THE SAME
AREA...TWO TO THREE INCHES OF RAIN WILL BE POSSIBLE.

...NON PRECIPITATION...
SOUTHWEST WINDS OF 15 TO 25 MPH AND GUSTY CAN BE EXPECTED ACROSS
THEDELTA REGION OF EXTREME SOUTHEAST ARKANSAS...EXTREME NORTHEAST
LOUISIANA...AND NORTHWEST MISSISSIPPI TODAY. THE WINDS WILL BE
STRONGEST THIS AFTERNOON...RESULTING IN HAZARDOUS BOATING
CONDITIONS...AS WELL AS DIFFICULT CROSSWINDS ON HIGHWAYS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Special weather statement, May 21, 5:22 AM CDT, 5 hours 9 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
221200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO
NATIONAL WEATHER SERVICE JACKSON MS
522 AM CDT MON MAY 21 2001

...THUNDERSTORMS...
SEVERE STORMS WILL BE POSSIBLE ACROSS EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI TODAY AND
TONIGHT. THE MAIN SEVERE WEATHER THREATS AREAWIDE WILL BE DAMAGING
STRAIGHT LINE WINDS OF 60 TO 70 MPH...AND LARGE HAIL. THE GREATEST
THREAT FOR SEVERE WEATHER WILL BE ALONG AND NORTH OF A LINE FROM
BASTROP LOUISIANA...TO BELZONI...TO MACON MISSISSIPPI...WHERE A FEW
TORNADOES WILL ALSO BE POSSIBLE THIS AFTERNOON. THE SEVERE WEATHER
THREAT WILL BE FROM THIS MORNING THROUGH THIS EVENING IN THE DELTA
REGION...AND WILL MOVE SOUTHEAST WITH TIME...REACHING SOUTHEAST
MISSISSIPPI THIS AFTERNOON THROUGH LATE TONIGHT. ACTIVATION OF STORM
SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT OFFICIALS
WILL LIKELY BE REQUIRED TODAY AND TONIGHT.

...FLOODING...
SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL TODAY
AND TONIGHT OVER EXTREME SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA...AND MUCH OF MISSISSIPPI. WIDESPREAD FLOODING IS NOT
EXPECTED DUE TO VERY DRY SOIL CONDITIONS. THE HEAVY RAINFALL THREAT
WILL BE FROM THIS MORNING THROUGH THIS EVENING NORTHWEST OF THE
NATCHEZ TRACE PARKWAY...AND THIS AFTERNOON THROUGH TONIGHT
SOUTHEAST OF THE NATCHEZ TRACE PARKWAY. WHERE STRONGER
THUNDERSTORMS OCCUR...AND WHERE MULTIPLE STORMS MOVE OVER THE SAME
AREA...TWO TO THREE INCHES OF RAIN WILL BE POSSIBLE.

...NON PRECIPITATION...
SOUTHWEST WINDS OF 15 TO 25 MPH AND GUSTY CAN BE EXPECTED ACROSS
THE DELTA REGION OF EXTREME SOUTHEAST ARKANSAS...EXTREME NORTHEAST
LOUISIANA...AND NORTHWEST MISSISSIPPI TODAY. THE WINDS WILL BE
STRONGEST THIS AFTERNOON...RESULTING IN HAZARDOUS BOATING
CONDITIONS...AS WELL AS DIFFICULT CROSSWINDS ON HIGHWAYS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:23 PM CDTSevere Thunderstorm WarningJANLowndes37 min
May 21, 9:38 AM CDTSevere Thunderstorm WarningJANClay, Lowndes, Oktibbeha52 min
May 21, 10:58 AM CDTSevere Thunderstorm WarningJANHinds32 min
May 21, 11:34 AM CDTSevere Thunderstorm WarningJANNeshoba26 min
May 21, 11:46 AM CDTSevere Thunderstorm WarningJANKemper39 min
May 21, 1:32 PM CDTSevere Thunderstorm WarningJANAdams, Jefferson33 min
May 21, 3:53 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Simpson37 min
May 21, 4:13 PM CDTSevere Thunderstorm WarningJANCovington47 min
May 21, 4:29 PM CDTSevere Thunderstorm WarningJANAdams61 min
May 21, 6:01 PM CDTSevere Thunderstorm WarningJANFranklin59 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.